Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Flagstaff, AZ

July 2, 2016Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 2, 2016, 4:20 AM MST for Gila County, Yavapai County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2016, 4:20 AM MST (11:20 UTC)
Expired
Jul 2, 2016, 6:45 AM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:45 AM MSTFLASH FLOOD2 Sse Jakes Corner, AZTONTO CREEK ROSE 6 FEET IN ONE HOUR. CREEK WENT FROM DRY TO FLOW OF 5840 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 11.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS55 KFGZ 021120
FFWFGZ
AZC007-025-021345-
/O.NEW.KFGZ.FF.W.0006.160702T1120Z-160702T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
420 AM MST SAT JUL 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 645 AM MST

* AT 418 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2.5 INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JAKES CORNER...RYE AND DEER CREEK. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HORSE CREEK...
SOUTH FORK DEADMAN CREEK...WET BOTTOM CREEK...DEADMAN CREEK...NORTH
FORK DEADMAN CREEK...SYCAMORE CREEK AND DAVENPORT WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3399 11142 3401 11143 3401 11150 3405 11166
      3415 11165 3415 11144 3404 11117 3393 11121

$$

KD
1 follow-up statement
779 
WGUS75 KFGZ 021210
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 AM MST SAT JUL 2 2016

AZC007-025-021345-
/O.CON.KFGZ.FF.W.0006.000000T0000Z-160702T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
510 AM MST SAT JUL 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MST FOR
WEST CENTRAL GILA AND SOUTHEASTERN YAVAPAI COUNTIES...

AT 502 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES THAT A LARGE AREA
FROM JUST SOUTH OF RYE TO JAKES CORNER HAS RECEIVED OVER 2 INCHES OF
RAIN SINCE 2 AM MST...WITH A FEW AREAS POSSIBLY RECEIVING NEARLY 3
INCHES OF RAIN. FLASH FLOODING IS LIKELY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JAKES CORNER...RYE AND DEER CREEK. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TONTO
CREEK...RYE CREEK...BOONE MOORE WASH...HORSE CREEK...SOUTH FORK
DEADMAN CREEK...WET BOTTOM CREEK...DEADMAN CREEK...NORTH FORK
DEADMAN CREEK...SYCAMORE CREEK AND DAVENPORT WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3399 11142 3401 11143 3401 11150 3405 11166
      3415 11165 3415 11144 3404 11117 3393 11121

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:25 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 9:25 PM MST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
925 PM MST FRI JUL 01 2016

.SYNOPSIS...Expect active monsoon weather through Saturday with
showers and thunderstorms each day. Starting Sunday, drier westerly
flow across Arizona will bring a downturn in activity heading into
next week.

&&

.DISCUSSION...Another active day is still ongoing tonight, although
storm intensity/coverage has dropped way off. An outflow from a an
old storm in southwest Utah is currently affecting the I-40 corridor
from Kingman to Flagstaff and some weak convective development is
evident as a result. Another stronger complex in southern Nevada may
affect western and central Arizona later tonight and early Saturday
morning. The HRRR has been insistent about this and it warrants
some attention.

We will tweak the POP grids to reflect a better chance after
midnight. Otherwise, trends look good and no further updates will be
needed.

&&

.AVIATION...For the 06Z Package...Expect sct shra/tsra
through 12z-14z, mainly north and west of a KPRC to KFLG line as
outflow boundaries from Nevada and Utah affect the area. Scattered
shra/tsra and isold +tsra will continue aft 18z-19z Saturday along
and north of the Mogollon Rim. Strongest storms will contain brief
mvfr/ifr conditions and gusty winds. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected to
persist again on Saturday, with only a few isolated storms on Sunday
as drier air filters into the area. Storm motion will be from the
west to the east.

Monday through Wednesday...Only a few isolated storms are expected
through the period over the higher terrain as dry westerly flow
develops across the area.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...BAK/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 1, 11:00 AM MST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 AM MST FRI JUL 1 2016

AZZ004>018-037>040-021200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1100 AM MST FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PRIMARY AREA OF CONCERN TODAY WILL BE YAVAPAI AND SOUTHWEST
COCONINO COUNTIES...WHERE CLEARING SKIES AND PLENTY OF SUNSHINE
WILL GIVE WAY TO AN UNCAPPED AND UNSTABLE ENVIRONMENT THIS
AFTERNOON. GIVEN THE DEVELOPING INSTABILITY AND LIFTING ASSOCIATED
WITH A PASSING SHORTWAVE TROUGH...ISOLATED SEVERE HAIL UP TO
QUARTER SIZE AND HEAVY DOWNPOURS WILL BE POSSIBLE. ELSEWHERE...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...WITH BRIEF
DOWNPOURS STILL POSSIBLE IN STRONGER CELLS. HOWEVER...THE
INTENSITY OF THESE STORMS WILL LIKELY BE LIMITED DUE TO MORNING
SHOWER ACTIVITY SUPPRESSING DIURNAL HEATING AND THEREFORE
AFTERNOON INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THUNDERSTORM ACTIVITY WILL LIKELY BE FOCUSED FROM THE
GRAND CANYON SOUTHEAST ALONG THE MOGOLLON RIM INTO THE WHITE
MOUNTAINS. MODELS INDICATE THE POTENTIAL FOR ENOUGH INSTABILITY TO
SUPPORT MORE ISOLATED NEAR-SEVERE HAIL...UP TO QUARTER SIZE IN
THE STRONGEST STORMS...AND BRIEF HEAVY DOWNPOURS.

DRIER SOUTHWEST FLOW BEGINS REPLACING THE MONSOONAL MOISTURE
BEGINNING SUNDAY AND THUNDERSTORM CHANCES FOR MUCH OF NORTHERN
ARIZONA DROP OFF SUBSTANTIALLY BY MONDAY...WITH ONLY THE WHITE
MOUNTAINS RETAINING CHANCES INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 3:31 AM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 AM MST SAT JUL 2 2016

AZZ007-008-037-021100-
COCONINO PLATEAU AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-
331 AM MST SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YAVAPAI AND
SOUTHWESTERN COCONINO COUNTIES UNTIL 400 AM MST...

AT 329 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF SELIGMAN
TO 20 MILES SOUTHEAST OF DIAMOND M RANCH...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SELIGMAN. INTERSTATE 40 FROM MILE POST 110 TO 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3558 11299 3552 11240 3504 11270 3509 11323
TIME...MOT...LOC 1029Z 275DEG 36KT 3548 11282 3513 11304

JJ
Special weather statement, Jul 2, 3:58 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 AM MST SAT JUL 2 2016

AZZ007-008-015-037-021145-
COCONINO PLATEAU AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY  MOUNTAINS AZ-WESTERN MOGOLLON RIM AZ-
358 AM MST SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YAVAPAI AND CENTRAL
COCONINO COUNTIES UNTIL 445 AM MST...

AT 356 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF ASH FORK
TO 18 MILES NORTHWEST OF PAULDEN...AND MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS...PERKINSVILLE...ASH FORK...KAIBAB LAKE CAMPGROUND AND DOGTOWN
LAKE CAMPGROUND. INTERSTATE 40 FROM MILE POST 130 TO 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3548 11194 3489 11217 3500 11282 3556 11256
TIME...MOT...LOC 1056Z 279DEG 37KT 3549 11253 3504 11273

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:06 PM MSTSpecial Weather StatementFGZ39 min
Jul 2, 3:18 AM MSTAreal Flood AdvisoryFGZGila117 min
Jul 2, 3:31 AM MSTSpecial Weather StatementFGZ29 min
Jul 2, 3:58 AM MSTSpecial Weather StatementFGZ47 min
Jul 2, 4:33 AM MSTSpecial Weather StatementFGZYavapai42 min
Jul 2, 4:56 AM MSTSpecial Weather StatementFGZ49 min
Jul 2, 5:17 AM MSTSpecial Weather StatementFGZYavapai43 min
Jul 2, 5:41 AM MSTSpecial Weather StatementFGZ49 min
Jul 2, 5:48 AM MSTSpecial Weather StatementFGZ57 min
Jul 2, 6:32 AM MSTSpecial Weather StatementFGZGila43 min
Jul 2, 6:45 AM MSTFlash Flood WarningFGZGila, Yavapai2 hr
Jul 2, 3:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 2, 4:04 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai26 min

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.